Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 300, NWS Shreveport, LA

October 17, 2012Jackson Parish, Lincoln Parish, Ouachita Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Oct 17, 2012, 10:46 PM CDT for Jackson Parish, Lincoln Parish, Ouachita Parish, Louisiana. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 17, 2012, 10:46 PM CDT (03:46 UTC)
Expired
Oct 17, 2012, 11:30 PM CDT
In force
44 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Jackson Parish, LA, Lincoln Parish, LA, Ouachita Parish, LA

The radar

The Shreveport radar (KSHV), 157 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 11:02 PM CDTTSTM WND DMG10 Ssw West Monroe, LATREES DOWN.
Oct 17, 11:02 PM CDTHAIL 0.2510 S West Monroe, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 17, 7:01 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2154 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2154 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
4.8
Supercell composite
16.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WUUS54 KSHV 180346
SVRSHV
LAC049-061-073-180430-
/O.NEW.KSHV.SV.W.0300.121018T0346Z-121018T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1046 PM CDT WED OCT 17 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JACKSON PARISH IN NORTH CENTRAL LOUISIANA...
  EAST CENTRAL LINCOLN PARISH IN NORTH CENTRAL LOUISIANA...
  OUACHITA PARISH IN NORTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...WEST MONROE...SWARTZ...MONROE...
  CLAIBORNE...BROWNSVILLE-BAWCOMVILLE...

* UNTIL 1130 PM CDT

* AT 1045 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES WEST OF CLAIBORNE...AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RICHWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3240 9199 3228 9202 3228 9210 3226 9211
      3226 9215 3228 9217 3227 9237 3240 9261
      3258 9261 3258 9225 3259 9222 3260 9192
      3251 9190
TIME...MOT...LOC 0346Z 274DEG 26KT 3249 9241

$$

09
1 follow-up statement
897 
WWUS54 KSHV 180412
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1112 PM CDT WED OCT 17 2012

LAC061-180421-
/O.CAN.KSHV.SV.W.0300.000000T0000Z-121018T0430Z/
LINCOLN LA-
1112 PM CDT WED OCT 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN PARISH IS CANCELLED...

THE THUNDERSTORM HAS EXITED LINCOLN PARISH. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3228 9202 3228 9210 3226 9211 3226 9215
      3228 9217 3227 9237 3233 9248 3239 9230
      3245 9204 3240 9199
TIME...MOT...LOC 0411Z 287DEG 30KT 3240 9203 3230 9213
          3227 9239

$$

LAC049-073-180430-
/O.CON.KSHV.SV.W.0300.000000T0000Z-121018T0430Z/
OUACHITA LA-JACKSON LA-
1112 PM CDT WED OCT 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR JACKSON AND OUACHITA PARISHES...

AT 1107 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A LINE OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
RICHWOOD TO FONDALE TO 9 MILES WEST OF CYPRESS...OR ALONG A LINE
EXTENDING FROM 7 MILES SOUTH OF MONROE TO 12 MILES SOUTH OF
BROWNSVILLE-BAWCOMVILLE TO 17 MILES EAST OF JONESBORO...MOVING EAST
AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOSCO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE 10 MILES SOUTH 
SOUTHWEST OF WEST MONROE. THIS IS AN EXTREMELY DANGEROUS SITUATION. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS!

&&

LAT...LON 3228 9202 3228 9210 3226 9211 3226 9215
      3228 9217 3227 9237 3233 9248 3239 9230
      3245 9204 3240 9199
TIME...MOT...LOC 0411Z 287DEG 30KT 3240 9203 3230 9213
          3227 9239

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 9:27 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 17, 9:27 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
927 PM CDT WED OCT 17 2012

.DISCUSSION...
EVENING UPDATE WILL DROP POPS BEHIND COLD FRONT AND CLEAR TOR WATCH.
SOME ADJUSTMENTS TO WIND AND CLOUDS...AS SKIES CLEARING RAPIDLY
FOLLOWING FROPA. TEMP FORECAST LOOKS GOOD.

LOOK FOR ANOTHER UPDATE BY MIDNIGHT...CLEARING MORE LOCATIONS AS
FRONT CONTINUES RAIDLY EAST.

&&

.AVIATION...
COLD FRONT HAS CONTINUED RAPID EASTWARD PROGRESSION THIS EVENING
EXTENDING ALONG AN ELD...SHV...OCH LINE. ISOLD SHWRS AND TSTMS
CONTINUE TO FORM ALONG AND OUT AHEAD OF THE FRONT WITH A FEW OF
THESE STORMS BRIEFLY REACHING SEVERE LIMITS. THE BROKEN LINE OF
CONVECTION ALONG THE FRONT WILL LIKELY DECREASE IN COVERAGE AND
INTENSITY THROUGHOUT THE REMAINDER OF THE EVENING AND CLEAR THE
REGION COMPLETELY BY 18/06Z. STRONG SRLY WINDS IN ADVANCE OF THE
FRONT WILL QUICKLY SHIFT NORTHWEST AFTER FRONTAL PASSAGE WITH SPEEDS
GRADUALLY DECREASING OVERNIGHT.  BEHIND THE FRONT...EXPECT RAPID
CLEARING AND SKC AREAWIDE BY EARLY THURSDAY MORNING. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  77  49  79  48 /  10  10   0   0   0
MLU  53  78  49  77  46 /  60  10   0   0   0
DEQ  43  74  40  73  42 /  10  10   0   0   0
TXK  48  76  47  75  48 /  10  10   0   0   0
ELD  46  76  44  75  44 /  50  10   0   0   0
TYR  52  76  50  80  51 /  10  10   0   0   0
GGG  50  77  48  79  49 /  10  10   0   0   0
LFK  57  79  49  80  51 /  20  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/19
Hazardous weather outlook, Oct 17, 11:07 AM CDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1107 AM CDT WED OCT 17 2012

OKZ077-TXZ096-108>111-124-125-136-137-149-150-181100-
MCCURTAIN-RED RIVER-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-UPSHUR-SMITH-
GREGG-CHEROKEE-RUSK-
1107 AM CDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

WINDS ARE FORECAST TO INCREASE TO AROUND 20 MPH WITH HIGHER GUSTS
TODAY AHEAD OF A STRONG COLD FRONT. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT LATE THIS AFTERNOON
AND EVENING. STRONG FORCING...SHEAR...AND INSTABILITY ALONG AND
AHEAD OF THE FRONT MAY RESULT IN ISOLATED SEVERE THUNDERSTORMS
DEVELOPING OVER THESE AREAS THIS EVENING...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS. ANY SEVERE WEATHER THREAT WILL
DIMINISH BY LATE EVENING...AS THE AIR MASS BEGINS TO STABILIZE
BEHIND THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-
126-138-151>153-165>167-181100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-BOWIE-CASS-MARION-
HARRISON-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1107 AM CDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

WINDS ARE FORECAST TO INCREASE TO AROUND 20 MPH WITH HIGHER GUSTS
TODAY AHEAD OF A STRONG COLD FRONT. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THIS AFTERNOON OVER
SOUTHWEST ARKANSAS...NORTH LOUISIANA...AND ADJACENT PARTS OF
EXTREME EAST TEXAS. STRONG FORCING...SHEAR...AND INSTABILITY
ALONG AND AHEAD OF THE FRONT MAY RESULT IN SEVERE THUNDERSTORMS
DEVELOPING OVER THESE AREAS. DAMAGING WINDS AND LARGE HAIL WILL
THE PRIMARY THREAT WITH THESE STORMS. HOWEVER...ISOLATED TORNADOES
MAY ALSO BE POSSIBLE. THE SEVERE WEATHER THREAT WILL BEGIN TO DIMINISH
TONIGHT...AS THE AIR MASS BEGINS TO STABILIZE BEHIND THE COLD
FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NECESSARY THIS AFTERNOON AND
TONIGHT.

12

In the hours before

Special weather statement, Oct 17, 8:18 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
818 PM CDT WED OCT 17 2012

ARZ073-180145-
UNION-
818 PM CDT WED OCT 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 845 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     LAPILE...LAWSON...STRONG AND URBANA...

AT 816 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR URBANA...OR 15 MILES EAST OF EL
DORADO...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Oct 17, 8:42 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
842 PM CDT WED OCT 17 2012

LAZ010-TXZ151-153-180215-
DE SOTO-PANOLA-SHELBY-
842 PM CDT WED OCT 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 915 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN NORTHEAST TEXAS...
     PANOLA...
IN EASTERN TEXAS...
     SHELBY...
IN NORTHWEST LOUISIANA...
     DE SOTO...

INCLUDING THE FOLLOWING LOCATIONS...
     LOGANSPORT...CARTHAGE...JOAQUIN AND TENAHA...

AT 841 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CARTHAGE...MOVING EAST AT 50
MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Oct 17, 9:01 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
901 PM CDT WED OCT 17 2012

LAZ003-004-180245-
CLAIBORNE-WEBSTER-
901 PM CDT WED OCT 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 945 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CLAIBORNE AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     HAYNESVILLE...HOMER AND SHONGALOO...

AT 858 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES SOUTH OF SHONGALOO...OR 12
MILES SOUTHEAST OF SPRINGHILL...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Oct 17, 9:29 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
929 PM CDT WED OCT 17 2012

LAZ006-014-180315-
OUACHITA-UNION-
929 PM CDT WED OCT 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1015 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     UNION AND OUACHITA...

INCLUDING THE FOLLOWING LOCATIONS...
     BROWNSVILLE-BAWCOMVILLE...CLAIBORNE...MONROE...RICHWOOD...SWARTZ
     AND WEST MONROE...

AT 925 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES WEST OF CLAIBORNE...MOVING
EAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. DIME SIZED HAIL WAS REPORTED WITH THIS STORM IN CALHOUN.

09
Local storm report, Oct 17, 9:31 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
931 PM CDT WED OCT 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             10 WSW CLAIBORNE        32.51N 92.36W
10/17/2012  E0.75 INCH       OUACHITA           LA   BROADCAST MEDIA

&&

09
Special weather statement, Oct 17, 9:53 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
953 PM CDT WED OCT 17 2012

LAZ004>006-013-014-180345-
CLAIBORNE-JACKSON-LINCOLN-OUACHITA-UNION-
953 PM CDT WED OCT 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1045 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     UNION...OUACHITA...LINCOLN AND JACKSON...
IN NORTHWEST LOUISIANA...
     CLAIBORNE...

INCLUDING THE FOLLOWING LOCATIONS...
     GRAMBLING AND RUSTON...

AT 950 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES NORTH OF ARCADIA...OR 12
MILES SOUTHEAST OF HOMER...MOVING EAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

09

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 11:08 PM CDTSevere Thunderstorm WarningSHVCaldwell, Jackson, Ouachita, Winn52 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.